I just went to the bathroom and there was a darkish red blood that was kind of mucusy on the toilet paper. I have been taking a strong NSAID for my shoulder, and it says that it may cause stomach irratition. I haven't taken the pain killer for about a week now, but I took it for about a month and have been taking a lot of advil since then. Is this something I should be concerned about?
Are you having any other symptoms with it such as severe cramping? Is your stool itself very foul smelling and dark or tarry? Do you have a fever or severe cramps?
If so you need seen ASAP, as in go to the ER.
If not, if stools appear normal and you are maybe just constipated it could be a hemmoroidal (sp) problem or a slight tear, but it surely deems checked, especially if it happens again.
You may want to give your prescribing doctor a quick call, even if they are not currently open to be sure that he/she is aware of and can advise you better.
Colitis and Irritable Bowel Syndrome in addition to Hemerhoids can also cause a similar problem. Especially Colitis, it does in fact form this mucous around the stools when it acts up, but is generally not bloody unless accompanied by constipation which may cause a tear.
Kissa gave some very good information. While it's very possible your situation is a result of one of the things Kissa mentioned, I just want to add that any blood in the stool, whether accompanied by other symptoms or not, should always be checked out by a physician first before assuming hemorrhoids, colitis, etc.
Definitely see your doctor or gastroenterologist if you have one.
I wouldn't race to a doctor - I mean if I did that every time someone said, "See a doctor" for a symptom I've had in the past, I'd need to pay him rent to LIVE there! See if it happens again, keep an eye on it, that's all. It could very well be the pills. And if it IS the pills it COULD happen again. They always say give something 2 weeks (personally I give things 2 months and so far everything I ever had went away on it's own) - but 2 weeks is what "they" say.